Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Periodic potentials with minimal energy bands

Authors: Mark S. Ashbaugh and Roman Svirsky
Journal: Proc. Amer. Math. Soc. 114 (1992), 69-77
MSC: Primary 34L40; Secondary 34B24, 34L15
MathSciNet review: 1089400
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the problem of minimizing the width of the lowest band in the spectrum of Hill's equation, $ - u'' + q\left( x \right)u = \lambda u$ on $ \mathbb{R}$ with $ q\left( {x + 1} \right) = q\left( x \right)$ for all $ x \in \mathbb{R}$, when the potential function $ q$ is allowed to vary over a ball of radius $ M > 0{\text{ in }}{L^\infty }$. We show that minimizing potentials $ {q_ * }$ exist and that, when considered as functions on the circle, they must have exactly one well on which $ {q_ * }\left( x \right)$ must equal $ - M$ and one barrier on which $ {q_ * }\left( x \right)$ must equal $ M$; these are the only values that $ {q_ * }$ can assume (up to changes on sets of measure zero). That is, on the circle there is a single interval where $ {q_ * }\left( x \right) = M$ and on the complementary interval $ {q_ * }\left( x \right) = - M$. These results can be used to solve the problem of minimizing the gap between the lowest Neumann eigenvalue and either the lowest Dirichlet eigenvalue or the second Neumann eigenvalue for the same equation restricted to the interval $ [0,1]$.

References [Enhancements On Off] (What's this?)

  • [1] M. S. Ashbaugh, Optimization of the characteristic values of Hill's equation subject to a $ p$-norm constraint on the potential, J. Math. Anal. Appl. 143 (1989), 438-447. MR 1022545 (90m:34066)
  • [2] M. S. Ashbaugh and E. M. Harrell, Potentials having extremal eigenvalues subject to $ p$-norm constraints (Proc. 1984 Workshop on Spectral Theory of Sturm-Liouville Differential Operators) (H. G. Kaper and A. Zettl, eds.), ANL-84-73, Argonne National Laboratory, Argonne, IL, 1984, pp. 19-29. (Available from National Technical Information Service, Springfield, VA.)
  • [3] -, Maximal and minimal eigenvalues and their associated nonlinear equations, J. Math. Phys. 28 (1987), 1770-1786. MR 899179 (88g:35149)
  • [4] M. S. Ashbaugh, E. M. Harrell, and R. Svirsky, On minimal and maximal eigenvalue gaps and their causes, Pacific J. Math. 147 (1991), 1-24. MR 1081670 (91j:35201)
  • [5] J. A. Dieudonné, Infinitesimal calculus, Hermann, Paris, 1971. MR 0349286 (50:1780)
  • [6] H. Egnell, Extremal properties of the first eigenvalue of a class of elliptic eigenvalue problems, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 14 (1987), 1-48. MR 937535 (89f:35157)
  • [7] E. L. Ince, Ordinary differential equations, Dover, New York, 1956. MR 0010757 (6:65f)
  • [8] T. Kato, Perturbation theory for linear operators, 2nd ed., Springer-Verlag, Berlin, 1976. MR 0407617 (53:11389)
  • [9] W. Magnus and S. Winkler, Hill's equation, Dover, New York, 1979. MR 559928 (80k:34001)
  • [10] M. Reed and B. Simon, Methods of modern mathematical physics, Vol. IV: Analysis of operators, Academic Press, New York, 1978. MR 0493421 (58:12429c)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34L40, 34B24, 34L15

Retrieve articles in all journals with MSC: 34L40, 34B24, 34L15

Additional Information

Keywords: Hill's equation, eigenvalue gaps, band widths
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society